Pennsylvania, 2012

Flash Flooding in Pennsylvania, September 18, 2012

September 18, 2012 · NWS PHI · 3 events in 3 counties and zones

A protracted period of rain that included embedded thunderstorms with heavy downpours caused flash flooding in sections of northern Lehigh County as well as in the Poconos. Rain began during the early morning on the 18th, but fell heavily in thunderstorms during the mid to late afternoon on the 18th when flash flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A protracted period of rain that included embedded thunderstorms with heavy downpours caused flash flooding in sections of northern Lehigh County as well as in the Poconos. Rain began during the early morning on the 18th, but fell heavily in thunderstorms during the mid to late afternoon on the 18th when flash flooding occurred. The rain became lighter and more intermittent during the evening of the 18th and ended overnight. Event precipitation totals averaged 3 to 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 18, 1:04 PM EST, 56 minutes earlier.

Area forecast discussion, Sep 18, 1:04 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
204 PM EDT TUE SEP 18 2012

.SYNOPSIS...
SLOW MOVING, BUT POTENT, COLD FRONT WILL SWEEP THROUGH THE REGION
LATER TONIGHT AS THE PARENT LOW PRESSURE SYSTEM MOVES TO OUR
NORTHEAST. HIGH PRESSURE WILL BUILD IN FROM THE NORTH LATER ON
WEDNESDAY THROUGH FRIDAY. ANOTHER COLD FRONT LOOKS TO PUSH THROUGH
OUR REGION LATE IN THE DAY ON SATURDAY WITH HIGH PRESSURE ONCE
AGAIN FILLING IN BEHIND IT LATER ON SUNDAY INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LOOKING AT THE 12Z SFC ANALYSIS AND UPPER AIR PATTERN. AS MY MID
SHIFT PREDECESSOR HAS BEEN SAYING FOR DAYS WE STILL HAVE AN
UNPHASED SYSTEM APPROACHING FROM THE WEST. IT LOOKS AS THOUGH MOST
OF THE ACTION WILL BE FROM THE SOUTHERN STREAM SYSTEM WITH THE
SECOND FRONT MAYBE PROLONGING LIGHTER RAIN CHANCES DEEPER INTO THE
NIGHT.

EVEN WITHOUT THE PHASING THERE IS SFC BASED INSTABILITY AND KDIX
AND KDOX VMP ARE BOTH SHOWING 50KTS OF WIND ALRDY AT 3K. THE HI
RES WRF-NMM EAST IS SHOWING THE BEST DEPICTION OF ONOGING
CONVECTION, BOTH THE HRRR AND COSPA SEEM TOO HOT TOO EAST TOO
FAST. WE HAVE CLOUDED OVER WHICH WOULD REDUCE INSTABILITY A BIT,
BUT ITS NOT ENOUGH. SO WE WILL WAIT FOR ORGANIZATION TO ENHANCE
THE POTENTIAL FOR SEVERE WEATHER AND FOLLOWING THE WRF-NMM-E FOR
NOW AS HIEST IMPACT TIME.

THE HEAVIEST RAIN HAS FALLEN SO FAR NORTH AND WEST WHERE FFG IS
HIGH, SO UNLESS THERE IS TRAINING, SO FAR SO GOOD.

IF WE DID NOT HAVE THE TOPOGRAPHY NW, WE ARE TEMPTED TO DROP THE
ADVISORY THERE, BUT WITH THE HIER TERRAIN, WE WILL KEEP IT GOING.
HIEST CONFIDENCE OUTSIDE OF CONVECTION REMAINS EAST FOR WIND ADVY
GUSTS. NO BIG CHANGES TO TEMPS AND DEW POINTS.

AS HAS BEEN NOTED IN PREVIOUS DISCUSSIONS, TODAY LOOKS TO BE AN
ACTIVE DAY. THE MODELS STILL SUPPORT THE HEAVY RAIN CONCERN
ESPECIALLY AS ONE MOVES NORTHWEST THROUGH THE FORECAST AREA. THE
ISENTROPIC LIFT RAIN OCCURRING EARLY THIS MORNING WAS MODERATE IN
NATURE, AND THE WATER VAPOR IMAGERY ALONG WITH SURFACE AND H8 DEW
POINTS AND H7 THETA E VALUES CONFIRM THAT MOISTURE IS DEEP. WE
START WITH HIGH FFG AND FFH VALUES (THE MOST VULNERABLE PLACES ARE
FAR NORTHERN NEW JERSEY AND THE AREA IN AND NEAR URBANIZED PARTS
OF THE DELAWARE VALLEY), BUT PLACES WHERE CONVECTION (ONCE IT
DEVELOPS) HITS HARDEST LIKELY WILL SEE SOME KIND OF FLOOD ADVISORY
OR WARNING. OUR QPF FOR TODAY THROUGH TONIGHT RANGES FROM A BIT
OVER AN INCH SOUTHEAST TO ALMOST 2.5 INCHES NORTHWEST, BUT LOCALES
HARD HIT BY CONVECTION COULD SEE IN EXCESS OF 4 INCHES ANYWHERE IN
THE FORECAST AREA.

REGARDING CONVECTION, THE DYNAMICS TO SUPPORT IT DEVELOP DURING THE
COURSE OF THE DAY WITH THE ADVANCING UPPER JET, A MID LEVEL IMPULSE
THAT WAS THE ROBUST TEXAS WAVE MOVING UP FROM THE SOUTHWEST, AND
GOOD MID LEVEL Q-VECTOR CONVERGENCE. LOWER LEVEL FRONTOGENESIS
INCREASES AS THE COLD FRONT APPROACHES, AND HELICITY BECOMES VERY
ROBUST AS A STRONG LOW LEVEL JET APPROACHES. THE LIMITING FACTOR
WOULD BE INSTABILITY. THERE IS ENOUGH ALOFT FOR SOME LOW TOP
CONVECTION TO DEVELOP, AND IT WOULD REQUIRE A BREAK BETWEEN THE
ISENTROPIC LIFT RAIN AND THE CONVECTIVE RAIN FOR US TO WARM
SUFFICIENTLY TO TAP THAT INSTABILITY AT THE SURFACE AND DEVELOP
STRONG TO SEVERE STORMS. THAT IS A POSSIBILITY, AND SPC MAINTAINS
OUR AREA IN A SLIGHT RISK.

REGARDING WINDS OUTSIDE OF CONVECTION, IT ALSO IS THE CASE THAT WE
WOULD HAVE TO WARM SUFFICIENTLY AT THE SURFACE TO MIX THE STRONG
WINDS AT ABOUT H950 DOWN. THE NAM SAYS WE WILL, ALTHOUGH THE GFS
DOES NOT. THE ADVISORY LIKELY STANDS A BETTER CHANCE VERIFYING
SOUTHEAST THAN NORTHWEST (EXCEPT FOR OUR HIGHER ELEVATIONS
NORTHWEST), BECAUSE THE CHANCES OF A SIGNIFICANT BREAK IN RAIN AND
CLOUDS IS HIGHER THERE. WE ARE NOT CONFIDENT ENOUGH TO TRIM THE
ADVISORY GEOGRAPHICALLY AT THIS POINT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
THE COLD FRONT AND MOST OF THE SUPPORT ALOFT MOVE THROUGH THE AREA
FROM LATE EVENING NORTHWEST TO AFTER MIDNIGHT SOUTHEAST (THE HIGHER
ONE GOES, THE MORE THE KINEMATICS AND DYNAMICS HANG BACK WITH THE
UPPER JET JUST INTO OUR WESTERN ZONES AROUND DAYBREAK). THE FRONT
SHOULD TAKE THE WINDS AND THE CONVECTION (POSSIBLY STRONG) WITH
HEAVY RAIN WITH IT, ALTHOUGH THERE MAY BE SOME REAR INFLOW RAINFALL
BEHIND THE FRONT THAT WOULD BE ENHANCED (AS THE PREVIOUS LONG TERM
FORECASTER NOTED) BY TRAILING FRONTOGENETIC FORCING AND THE UPPER
JET. SINCE WINDS ALOFT ARE STRONGEST NEAR THE COLD FRONT, WE DID NOT
CHANGE THE ADVISORY TIMING AT THIS POINT ALTHOUGH IT MAY BE MORE
DIFFICULT TO MIX WINDS DOWN OUTSIDE OF CONVECTION AFTER DUSK.

GUIDANCE AND CONTINUITY WERE RELIED ON FOR MINIMUM TEMPERATURES IN
THIS DYNAMIC PERIOD.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
5-WAVE MODEL GUIDANCE SHOWS MID-LEVEL RIDGING TO OUR EAST WITH A
LONGWAVE TROUGH TO OUR IMMEDIATE WEST WITH ANOTHER RIDGE OVER THE
WESTERN UNITED STATES. THE RIDGE TO OUR EAST WILL NOT ALLOW MUCH
WEST-EAST PROGRESSION OF THE TROUGH OVER THE MID-WEST WHICH KEEPS
OUR SENSIBLE WEATHER DRY BUT A TAD COOLER THAN NORMAL WITH AN
ONSHORE FLOW ESTABLISHING ITSELF BY THURSDAY. THE BLOCKY PATTERN
WILL ALSO KEEP THE COLD FRONT THAT MOVED THROUGH LATE TUESDAY NIGHT
CLOSER TO THE COAST WHICH COULD PLAY A FACTOR IN A BIT MORE CLOUD
COVER THAN CURRENTLY FORECASTED.

DRYING TREND WILL CONTINUE THROUGH THE EARLY PART OF WEDNESDAY AS
THE POTENT COLD FRONT PUSHES FURTHER OFFSHORE, BUT AS WAS SAID
ABOVE, GETS HUNG UP A BIT. A BRISK NORTH-NORTHWEST WIND KICKS IN AND
REALLY BEGINS TO COOL THE COLUMN. 850MB TEMPERATURES DROP TO NEAR
5-6C AND IF WE ARE ABLE TO MIX UP TO THAT LEVEL ADIABATICALLY, THAT
WOULD YIELD MAXIMUM TEMPERATURES AROUND 71F...WELL BELOW NORMAL. THE
STAT GUIDANCE SUGGESTED TEMPERATURES WOULD BE A BIT WARMER THAN THIS
WHICH SEEMS COMPLETELY PROBABLE GIVEN A MINOR DOWNSLOPING COMPONENT
TOMORROW AFTERNOON UNDER AMPLE SUNSHINE.

THE STRONGER FLOW WEAKENS AS HIGH PRESSURE TO OUR NORTHWEST SLOWLY
BUILDS IN ON THURSDAY GIVING US MORE OF AN ONSHORE WIND. OCEAN
TEMPERATURES RANGING FROM THE LOW TO MID-70S SHOULD PERMIT DAYTIME
MAXES IN THE MID TO UPPER 70S, MAINLY INTERIOR AREAS, ON BOTH
THURSDAY AND FRIDAY...PLENTY OF SUNSHINE BOTH DAYS TOO. THIS HIGH
THEN SLIDES TO OUR EAST AND SETS UP A WEAK RETURN FLOW ON SATURDAY.

ENERGY ACROSS THE UPPER MID-WEST DIVES INTO THE STUCK LONGWAVE
TROUGH TO OUR WEST AND BEGINS TO NUDGE IT TOWARDS THE EAST. THIS
MID-LEVEL WAVE THEN DROPS A COLD FRONT THROUGH OUR REGION BY LATER
ON SATURDAY INTO SUNDAY MORNING. THIS IS OUR NEXT CHANCE AT
UNSETTLED WEATHER...TIMING IS STILL IN QUESTION DUE TO HOW STRONG
THE ENERGY DIVING INTO THE BASE OF THE TROUGH ACTUALLY IS AND
THEREFORE HOW FAST IT PUSHING IT EAST. FOR THE TIME BEING MAINTAINED
CHANCE POPS ON SATURDAY AND PART OF SUNDAY AND THEN DRY OUT MONDAY
WITH HIGH PRESSURE NEARING. TEMPERATURES WILL ALSO FALL BACK BELOW
NORMAL ON SUNDAY AND MONDAY BEHIND THE SECOND COLD FRONTAL PASSAGE.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

HEAVY RAIN ASSOCIATED WITH AN APPROACHING STORM SYSTEM WILL CONTINUE
TO SPREAD EAST ACROSS THE TAF SITES THIS AFTERNOON INTO THIS
EVENING. CONDITIONS ARE MOSTLY VFR OR MVFR EARLY THIS AFTERNOON, BUT
AS THE SHOWERS SPREAD EASTWARD, CONDITIONS WILL DETERIORATE. AS THE
HEAVIEST LINE OF SHOWERS, AND POSSIBLE THUNDERSTORMS, REACHES THE
AREA LATER THIS AFTERNOON/THIS EVENING, THE TERMINALS WILL LIKELY
BECOME IFR FOR A PERIOD OF TIME. THERE ARE ACTUALLY TWO FRONTS THAT
ARE MOVING TOWARD THE AREA; THE FIRST HAS THE HEAVY RAINFALL, LOW
CIG/VSBY CONDITIONS, AND WIND A WIND SHIFT, AND WILL SLOWLY MOVE
ACROSS THE TAF SITES AROUND 22-02Z FROM WEST TO EAST. THE SECOND
FRONT WILL CROSS THE AREA OVERNIGHT, AND WILL HAVE ANOTHER WIND
SHIFT WITH NORTHWEST WINDS TO FOLLOW; ALSO, WINDS ARE EXPECTED TO
DIMINISH BEHIND THE SECOND FRONT. AHEAD AND ALONG THE INITIAL
FRONT, WINDS WILL CONTINUE TO GUST IN THE UPPER 20S TO MID 30S.

ON WEDNESDAY, WINDS MAY BE A BIT GUSTY EARLY IN THE DAY ONCE WE
BEGIN TO MIX-OUT BY MID-MORNING, BUT THE WINDS GUSTS WILL LIKELY
DIMINISH THROUGH THE AFTERNOON. VFR CONDITIONS SHOULD PREVAIL FOR
THE ENTIRE DAY.

OUTLOOK...
THURSDAY - FRIDAY...VFR CONDITIONS EXPECTED. WINDS TURN MORE NORTH-
NORTHEAST ON THURSDAY AND FRIDAY. POSSIBLE MVFR VSBYS IN THE EARLY
MORNING HOURS OUTSIDE OF THE PHL METRO AREA.

SATURDAY...STARTS OFF VFR WITH POSSIBLE MVFR CIGS AND VSBYS AS COLD
FRONT SLIDES THROUGH LATER IN THE DAY. SCATTERED SHOWERS ALSO
POSSIBLE.

&&

.MARINE...
GALES WERE STARTED AT THE PRESENT AS WE ARE STARTING TO SEE SOME
GALE FORCE GUSTS.

WE MAINTAIN THE GALE WARNING AS IT WAS. WATER TEMPERATURES NEAR 25 C
STAND A FAIR CHANCE OF TAPPING THE STRONG WINDS EXPECTED TO DEVELOP
AT AROUND 1500 FT. THE COLD FRONT WILL CROSS THE WATERS WELL AFTER
MIDNIGHT TONIGHT, AND THAT WILL END THE GALES. SEAS OF UP TO 10 OR
11 FT ARE FORECAST FOR THE OCEAN AND SEAS OF UP TO 6 FT ARE FORECAST
FOR THE BAY WHILE THE GALES OCCUR.

OUTLOOK...
NORTHWEST WINDS WILL REMAIN QUITE GUSTY ON WEDNESDAY AT AROUND 25
KNOTS, ULTIMATELY DIMINISHING BY LATE IN THE AFTERNOON. HIGH
PRESSURE BUILDS IN FROM THE NORTH-NORTHWEST AND WINDS BEGIN TO TURN
MORE TOWARDS THE NORTHEAST BY THURSDAY AND FRIDAY. SEAS WILL DROP
FROM 8 FEET EARLY WEDNESDAY TO 4 FEET BY EARLY THURSDAY MORNING AND
REMAIN THERE THROUGH AT LEAST SATURDAY. THIS IS WHEN THE NEXT
SYSTEM, A COLD FRONT, MOVES IN FROM THE NORTHWEST AND COULD AFFECT
OUR WATERS WITH SHOWERS AND POSSIBLE THUNDERSTORMS. WINDS WILL
GENERALLY BE OUT OF THE SOUTH-SOUTHEAST ON SATURDAY AND THEN TURN
TOWARDS THE WEST AFTER THE FRONT GOES THROUGH BY SUNDAY.

&&

.TIDES/COASTAL FLOODING...
CBOFS, DBOFS AND A LOCAL ALGORITHM ARE POINTING TO ADVISORY LEVEL
TIDES FROM REEDY POINT UP THE TIDAL DELAWARE RIVER THIS AFTERNOON
AND UP CHESAPEAKE BAY THIS EVENING INTO THE OVERNIGHT. WITH A STRONG
SOUTHERLY FLOW EXPECTED TO DEVELOP AND WITH THE POSSIBILITY OF HEAVY
RAINFALL NOT BEING ABLE TO DRAIN WELL IF IT OCCURS AROUND HIGH TIDE,
WE ISSUED AN ADVISORY FOR THE ABOVE LOCATIONS.

&&

.RIP CURRENTS...
WE HAVE GONE WITH A HIGH RISK OF RIP CURRENTS FOR TODAY, WITH
WAVES IN THE SURF ZONE EXPECTED TO BE MAINLY IN THE 4 TO 7 FOOT
RANGE ALONG WITH A STRONG SOUTHERLY WIND.

CONDITIONS SHOULD IMPROVE DURING THE MIDDLE AND LATTER PART OF
THE WEEK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR PAZ054-055-
     060>062-067>071.
     COASTAL FLOOD ADVISORY UNTIL 6 PM EDT THIS EVENING FOR PAZ070-
     071.
NJ...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR NJZ001-007>010-
     012>027.
     HIGH RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR NJZ014-
     024>026.
     COASTAL FLOOD ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
     NJZ016>019.
DE...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DEZ001>004.
     HIGH RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR DEZ004.
     COASTAL FLOOD ADVISORY UNTIL 6 PM EDT THIS EVENING FOR DEZ001.
MD...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ008-012-015-
     019-020.
     COASTAL FLOOD ADVISORY FROM 6 PM THIS EVENING TO 1 AM EDT
     WEDNESDAY FOR MDZ008-012-015-019-020.
MARINE...GALE WARNING UNTIL 4 AM EDT WEDNESDAY FOR ANZ430-431-450>455.

&&

SYNOPSIS...HEAVENER
NEAR TERM...GIGI
SHORT TERM...DELISI
LONG TERM...HEAVENER
AVIATION...ROBERTSON/HEAVENER
MARINE...DELISI/HEAVENER
TIDES/COASTAL FLOODING...DELISI
RIP CURRENTS...DELISI
Hazardous weather outlook, Sep 18, 11:17 AM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1217 PM EDT TUE SEP 18 2012

NJZ001-007>010-012-013-015-020-022-027-PAZ054-055-060>062-067>069-
191630-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
MERCER-OCEAN-ATLANTIC-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-
LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
1217 PM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 643 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   TORNADO WATCH.

A STRONG COLD FRONT TODAY MAY PRODUCE LOCALLY
HEAVY RAIN WITH AREAS OF POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001-NJZ016>019-PAZ070-071-191630-
NEW CASTLE-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-
PHILADELPHIA-
1217 PM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 643 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...SOUTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   TORNADO WATCH.
   COASTAL FLOOD ADVISORY.

A STRONG COLD FRONT TODAY MAY PRODUCE LOCALLY
HEAVY RAIN WITH AREAS OF POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002-003-NJZ021-023-191630-
KENT-INLAND SUSSEX-CUMBERLAND-CAPE MAY-
1217 PM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 643 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   TORNADO WATCH.

A STRONG COLD FRONT TODAY MAY PRODUCE LOCALLY
HEAVY RAIN WITH AREAS OF POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ008-012-015-019-020-191630-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
1217 PM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 643 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 AM
EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   TORNADO WATCH.
   COASTAL FLOOD ADVISORY.

A STRONG COLD FRONT TODAY MAY PRODUCE LOCALLY
HEAVY RAIN WITH AREAS OF POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ004-NJZ014-024>026-191630-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
1217 PM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 643 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.
   WIND ADVISORY.
   TORNADO WATCH.

A STRONG COLD FRONT TODAY MAY PRODUCE LOCALLY
HEAVY RAIN WITH AREAS OF POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

MODERATE RISK OF RIP CURRENTS ARE POSSIBLE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-450>455-191630-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1217 PM EDT TUE SEP 18 2012

...GALE WARNING IN EFFECT UNTIL 4 AM EDT WEDNESDAY...
...TORNADO WATCH 643 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   TORNADO WATCH.

A STRONG COLD FRONT TODAY MAY PRODUCE LOCALLY
HEAVY RAIN WITH AREAS OF POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 18, 11:59 AM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1259 PM EDT TUE SEP 18 2012

PAZ060-061-181745-
BERKS PA-LEHIGH PA-
1259 PM EDT TUE SEP 18 2012

...AN AREA OF GUSTY SHOWERS AND EMBEDDED THUNDERSTORMS WILL AFFECT
BERKS AND LEHIGH COUNTIES...

AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF GUSTY SHOWERS AND EMBEDDED STRONGER THUNDERSTORMS FROM NEAR
YORK TO 18 MILES NORTH OF LANCASTER...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE, AND THERE HAS BEEN LITTLE
TO NO LIGHTNING DETECTED WITH THIS HEAVIER ACTIVITY.

LAT...LON 4052 7635 4052 7624 4058 7606 4058 7602
      4065 7599 4074 7575 4059 7543 4027 7609
      4036 7621 4038 7626 4049 7643 4050 7643

FORECASTER: GORSE
Special weather statement, Sep 18, 1:00 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
200 PM EDT TUE SEP 18 2012

PAZ067-068-181900-
CHESTER PA-MONTGOMERY PA-
200 PM EDT TUE SEP 18 2012

...GUSTY SHOWERS AND POSSIBLY STRONG THUNDERSTORMS CONTINUE TO
DEVELOP ACROSS CHESTER AND MONTGOMERY COUNTIES...

AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
GUSTY SHOWERS AND POSSIBLY STRONG THUNDERSTORMS DEVELOPING ACROSS
CHESTER COUNTY INTO MONTGOMERY COUNTY...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS ACTIVITY ALONG
WITH LITTLE TO NO LIGHTNING.

LAT...LON 4042 7552 4021 7515 4006 7535 4007 7536
      4004 7541 4003 7541 3999 7545 3995 7551
      3994 7552 3993 7554 3991 7555 3973 7579
      3987 7598

FORECASTER: GORSE
Special weather statement, Sep 18, 1:18 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
218 PM EDT TUE SEP 18 2012

PAZ054-055-061-062-181915-
CARBON PA-LEHIGH PA-MONROE PA-NORTHAMPTON PA-
218 PM EDT TUE SEP 18 2012

...AN AREA OF GUSTY SHOWERS AND EMBEDDED STRONG THUNDERSTORMS WILL
AFFECT CARBON...LEHIGH...MONROE AND NORTHAMPTON COUNTIES...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF GUSTY SHOWERS AND EMBEDDED STRONG THUNDERSTORMS FROM WESTERN
LEHIGH COUNTY THROUGH CARBON AND MONROE COUNTIES...MOVING NORTHEAST
AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS ACTIVITY ALONG
WITH LITTLE TO NO LIGHTNING. THE ONGOING HEAVY RAIN COMBINED WITH
THE GUSTY WINDS COULD KNOCK DOWN SOME WEAK TREES OR TREE LIMBS.

LAT...LON 4123 7512 4115 7514 4115 7508 4109 7503
      4110 7499 4109 7499 4056 7571 4068 7589
      4074 7577 4085 7593 4125 7537 4126 7513

FORECASTER: GORSE
Local storm report, Sep 18, 1:38 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
238 PM EDT TUE SEP 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND DMG WILDWOOD                38.99N  74.82W
09/18/2012                   CAPE MAY           NJ   PUBLIC

            STORE SIGN KNOCKED DOWN ONTO AND DAMAGING BOARDWALK

0200 PM     NON-TSTM WND DMG TOMS RIVER              39.95N  74.20W
09/18/2012                   OCEAN              NJ   PUBLIC

            TREES AND TREE LIMBS KNOCKED DOWN WITH ROAD CLOSURES IN
            HOWELL.

0223 PM     NON-TSTM WND DMG MALAGA                  39.57N  75.05W
09/18/2012                   GLOUCESTER         NJ   FIRE DEPT/RESCUE

            TREE DOWN ACROSS THE ROAD AND SIDING BLOWN OFF OF AN
            APARTMENT ON DELSEA DRIVE IN MALAGA.

&&

EVENT NUMBER PHI1200761 PHI1200760 PHI1200759

ROBERTSON

The radar

The Philadelphia radar (KDIX), 141 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Lehigh

When
September 18, 2:00 PM EST to 5:00 PM EST
Where
Lehigh County, 2.81 mi S of Jacksonville to 1.26 mi SW of Emerald
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.630, -75.810

Thunderstorms with heavy rain caused flash flooding of smaller streams and poor drainage flooding in northern Lehigh County. Event precipitation totals included 2.76 inches in Schnecksville.

Flash Flood, Monroe

When
September 18, 2:30 PM EST to 5:30 PM EST
Where
Monroe County, 1.25 mi WSW of Kresgeville to 2.6 mi ESE of Blakeslee
Cause
Heavy Rain
Reported by
County Official
Coordinates
40.890, -75.520

Thunderstorms with heavy rain caused flash flooding and road closures, particularly in central and northern Monroe County. Road closures were reported in Lehman, Tobyhanna and Pocono Townships. Event precipitation totals included 5.78 inches in Blakeslee, 5.75 inches in Pocono Summit and 5.67 inches in Mount Pocono.

Flash Flood, Carbon

When
September 18, 2:40 PM EST to 5:00 PM EST
Where
Carbon County, 1.71 mi WSW of Hauto to 1.73 mi SSW of Germans
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.840, -75.910

Thunderstorms with heavy rain caused flash flooding across several locations in Carbon County. In Lehighton, the exit ramps to U.S. Route 209 from the Northeast Extension of the Pennsylvania Turnpike were closed due to flash flooding. A couple of water rescues were performed. In Kidder Township, Pennsylvania State Route 903 was closed between Pennsylvania State Route 534 and Johnathan Point Drive. The Mud Run Bridge on Pennsylvania State Route 903 was closed due to flooding. The latter roadway was not expected to be open until it was inspected the next day (the 19th). In Franklin Township, driveways were swept into the street. Tons of debris had to be hauled away. Floodwaters ripped a pipe from the ground. In Mahoning Township, Country Club Road was closed between Pennsylvania State Routes 443 and 902. The Pohopoco Creek below Beltzville Lake at Parryville was above its 5.5 foot flood stage from 343 p.m. EDT through 425 p.m. EDT on the 18th. It crested at 5.62 feet at 4 p.m. EDT. Event precipitation totals included 5.75 inches in Lehighton, 5.66 inches in Beltzville, 5.41 inches in Jim Thorpe, 5.28 inches in Bowmanstown and 4.99 inches in Palmerton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414072, 414071, 414070.